Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Pulmonary embolism

(17 Posts)
follyfoot Sat 18-Jun-11 21:22:20

Anyone with knowledge about the longer term effects of this on here, we would really appreciate it? My DH had a PE 5 weeks ago following major orthopaedic surgery. Information on what to expect post PE has been thin on the ground to say the least and he finds himself still exhausted much of the time, and still with intermittent chest discomfort. Is that normal?

Any advice or experience would be brilliant, thank you.

3littlefrogs Sat 18-Jun-11 21:33:59

Chest pain and breathlessness may well persist for weeks or months. Has his doctor explained how big the clot was, or if there was more than one?

Your DH feels exhausted because he is not getting as much oxygen as he needs due to the clot in his lung(s).

Presumably he is on warfarin for at least 3 months?

Is there anything else you would like to know?

3littlefrogs Sat 18-Jun-11 21:36:22

Meant to say - I am really sorry this happened to your DH - it is a horrible thing.

Was he given any kind of injection or tablets to prevent blood clots after his operation? how long after his op did he have the PE?

I have to go for a little while, but will come back to this to see if I can be of any further help.

follyfoot Sat 18-Jun-11 21:39:37

Thanks v much. He had Clexane for a couple of weeks post op, but his PE came after he stopped it, 3 1/2 weeks post op. There hasnt been an explanation of the size of the clot, no, although he was told he also had pneumonia. He thought he was on the mend, but feeling rough tonight, very tired with chest pain again. Its just knowing what to expect really. He's on warfarin for 6 months.

supergreenuk Sat 18-Jun-11 21:42:28

I had a pe January 2000. I am perfectly fine except maybe can't blow balloons up that are hard to blow up. I used to have sticky lungs where every now and then it would feel like my lungs had stuck together. Doesn't happen now though. I had the flu once and got a lung infection. I am quite paranoid that I will get another one day. My pe was pretty bad. I was coughing up blood and had several clots in both lungs.

Everyone is different though so .......

3littlefrogs Sat 18-Jun-11 21:45:16

Has he been trying to do too much do you think?

He needs to keep well hydrated.

The warfarin doesn't dissolve the clot, it just prevents it from getting bigger, while the body breaks it down naturally (and slowly). 5 weeks is pretty early days TBH.

Is he taking his warfarin regularly, and having his blood checked?

Does he have any pain killers to take?

If the pain gets bad, or if he develops a cough, or coughs up any blood, you need to get medical advice quickly. But it sounds as if he has just overdone things.

supergreenuk Sat 18-Jun-11 21:48:01

Pneumonia. That's rough with all he has to deal with. If he has gone down hill I would call nhs direct. You can't be too careful.

follyfoot Sat 18-Jun-11 21:50:14

He is doing a lot tbh yes. Going to the gym and trying to get lots of jobs done. He has some co-codamol to take and also ibuprofen.

He's pretty good about taking his warfarin and goes to the doc fortnightly now for bloods (more frequently before now, but his INR now stable).

I suspect you might be right about him doing too much.

Thanks everso much smile

3littlefrogs Sat 18-Jun-11 22:17:58

He is doing too much. He shouldn't be going to the gym yet.

Be really careful about co-codamol and ibuprofen. Both of those can be dangerous if taken with warfarin. Make sure the clinic monitoring his INR know exactly what he is taking, when he started and if he stops or changes the dose. He should have frequent INR tests if he is taking ibuprofen. Ditto antibiotics.

3littlefrogs Sat 18-Jun-11 22:22:45

Sorry - I need to explain a bit more. If he reduces or changes the dose of co-codamol or ibuprofen he should have an INR test within 3 - 5 days. He should have an INR test within 3 - 5 days of starting those, or any new drug, if they are a recent addition since he has been on warfarin.

Hope that makes sense.

follyfoot Sat 18-Jun-11 22:25:26

Thanks 3littlefrogs. He is just desperate to get his hip better (he had a resurfacing done) so has been trying to get to the gym a few times a week. He isnt taking ibuprofen regularly, just the co-codamol at bedtime. He's flaked out and gone to bed now bless him. He's off on a very long journey (hundreds of miles) for his DS's graduation next week and then going camping for a weekend the week after. Am guessing this all fits into the 'doing too much' category? He was discharged from hospital (for the PE not his ortho surgery) very suddenly after 4 days - no advice,no information either so didnt really know what to expect.

follyfoot Sat 18-Jun-11 22:26:58

re your second message - he has been on the co-codamol since his hip surgery, just one dose overnight now rather than several times a day for hip pain. Thin he's off the ibuprofen.

3littlefrogs Sun 19-Jun-11 10:34:19

It does sound a bit much TBH. The single most important thing is that he must take sufficient warfarin and his blood test records with him, and he must remember to take it regularly while travelling etc. He can't afford to miss any doses at this stage as it is still early days.

3littlefrogs Sun 19-Jun-11 10:35:39

He is on 6 months treatment for a very serious condition - convalescence is important.

follyfoot Sun 19-Jun-11 10:45:55

Thanks3lf. Have told him he's overdoing it, he's not a happy chappie this morning sad.

Hope you dont mind me asking, but are you a practice nurse/GP or something else? Just so I can tell him 'well 3littlefrogs said you should take it easy and she's a .....' whatever grin

3littlefrogs Sun 19-Jun-11 11:42:47

I am a clinical nurse specialist.

3littlefrogs Sun 19-Jun-11 11:44:35

I think it is reasonable for him to travel to the graduation - as long as he takes his warfarin. I would be a bit hmm about the camping though.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now